Skip to content

    Children's Health

    Font Size
    A
    A
    A

    Codeine in Children Linked to Serious Side Effects

    By Zosia Chustecka
    Medscape Medical News

    Feb. 20, 2013 -- The FDA is again warning of the risk for fatal and life-threatening side effects from codeine in young children who take the drug for pain relief after having their tonsils or adenoids removed for obstructive sleep apnea.

    The FDA cites reports of three children who died and one who developed life-threatening breathing problems. The agency had previously highlighted these cases and now says it is conducting a review to see whether other cases occurred in children who took codeine after other types of surgery.

    The four children were 2 to 5 years old, and all had evidence of a genetic variation of a liver enzyme.

    This enzyme converts codeine into morphine, but the genetic variation carried by these children speeds up that process. That causes higher-than-normal levels of morphine in the blood after taking codeine.

    High levels of morphine may result in breathing problems, which can be fatal, according to the FDA.

    All of the children received codeine doses that were within the typical dose range, but they started to develop signs of trouble within one to two days. In the children who died, morphine concentrations were higher than what is typical, the FDA notes.

    Parents and caregivers who notice unusual sleepiness, confusion, or difficult or noisy breathing in a child who has taken codeine should call 911 immediately, as these are signs of overdose.

    The FDA is asking health care professionals to be aware of the risk of giving codeine to children, particularly in those who have had surgery to remove their tonsils or adenoids for obstructive sleep apnea. Doctors who prescribe the codeine should use the lowest effective dose for the shortest period of time on an as-needed basis. The drugs should not be used around the clock.

    The genetic variation that leads to this reaction is estimated to happen in one to seven people per 100, but the incidence can be much higher in certain ethnic groups, the FDA cautions. For instance, among African/Ethiopian populations, nearly 1 in 3 may have this inherited condition.

    The FDA notes that tests can tell if a person has this genetic variation.

    Today on WebMD

    child with red rash on cheeks
    What’s that rash?
    plate of fruit and veggies
    How healthy is your child’s diet?
     
    smiling baby
    Treating diarrhea, fever and more.
    Middle school band practice
    Understanding your child’s changing body.
     

    worried kid
    fitArticle
    jennifer aniston
    Slideshow
     
    Measles virus
    Article
    sick child
    Slideshow
     

    babyapp
    New
    Child with adhd
    Slideshow
     
    rl with friends
    fitSlideshow
    Syringes and graph illustration
    Tool